Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Springfield, MO

March 15, 2002Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 15, 2002, 4:22 PM CST for Howell County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2002, 4:22 PM CST (22:22 UTC)
Expired
Mar 15, 2002, 5:00 PM CST
In force
38 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Howell County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
498 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 152222
SVRSGF
MOC091-152300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
422 PM CST FRI MAR 15 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWELL COUNTY IN MISSOURI

* UNTIL 500 PM CST

* AT 414 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS      
  STORM WAS LOCATED 9 MILES SOUTHWEST OF WEST PLAINS...AND MOVING    
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WEST PLAINS BY 430 PM CST.
   MOUNTAIN VIEW BY 450 PM CST.

THE TOWNS OF SOUTH FORK...WHITE CHURCH AND PEACE VALLEY ARE ALSO IN
THE PATH OF THIS STORM.

HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER HAS BEEN REPORTED 
IN CAULFIELD WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3675 9211 3656 9202 3668 9170 3701 9170

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:25 PM CST, 57 minutes earlier.

Area forecast discussion, Mar 15, 3:25 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CST FRI MAR 15 2002

DIFFICULT FORECAST CONTINUES TO EVOLVE AS TRANSITION PERIOD UNDERWAY
ACROSS MUCH OF NORTH AMERICA. SHORT TERM CONCERNS RELATE TO SEVERE
WEATHER POTENTIAL THROUGH EARLY THIS EVENING...WITH PRECIP/TEMP
QUESTIONS EARLY NEXT WEEK.

THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE SOUTHEASTERN HALF OF
THE CWA...AS MOIST SOUTHWESTERLY FLOW INTERSECTS AXIS OF STRONG
FRONTOGENETIC FORCING AROUND 800MB. STEEP LAPSE RATES ABOVE 800MB
SUGGEST MARGINALLY SEVERE HAIL WILL BE THE MAIN THREAT THROUGH THE
EARLY EVENING...AS SFC-800MB LAYER REMAINS STRONGLY DECOUPLED IN
MUCH COLDER/STABLE AIRMASS.

SOUTHWESTERLY FLOW ALOFT WILL HELP CLOUDS TO LINGER THROUGH MUCH OF
TONIGHT...WITH CLEARING SLOW TO OCCUR FROM NW TO SE. SURFACE HIGH
WILL SLOWLY BUILD IN...WITH DECENT WEEKEND ON TAP FOR THE AREA.
TEMPERATURES WILL BE A BIT CHILLY TOMORROW WITH A RETURN TO NEAR 60
BY SUNDAY.

THE FORECAST GETS INCREASINGLY CHALLENGING IN THE MONDAY/TUESDAY
TIME FRAME AS MODEL SOLUTIONS DIFFER SIGNIFICANTLY WITH SYSTEM
POISED TO ENTER THE NW SEABOARD EARLY SUNDAY. OPERATIONAL AVN/MRF
SOLUTIONS RAPIDLY SWEEP THE STORM SYSTEM DUE EAST ACROSS THE
CONUS...WHICH WOULD BRING A QUICK BOUT OF PRECIPITATION ON MONDAY AS
AIRMASS HAS LITTLE TIME TO MOISTEN. AM MORE APT TO BELIEVE THE
SLOWER ECMWF/UKMET SOLUTIONS THAT DIVE THIS SYSTEM INTO THE
SOUTHWESTERN US WITH SIGNIFICANT STRENGTHENING. THIS WOULD ALLOW
SUFFICIENT TIME FOR THE GULF TO OPEN UP AND A STRONG INFLUX OF WARM
MOIST AIR. THE LATTER SOLUTIONS SUGGEST A MUCH DEEPER/NEGATIVE TILT
SYSTEM AFFECTING THE AREA MAINLY ON TUESDAY WITH A STRONG LIKELIHOOD
FOR SEVERE WEATHER. WHILE THE AVN/MRF SOLUTION SEEMS UNREASONABLE...
MY CONFIDENCE IN DPROG/DT TRENDS REMAINS QUITE LOW. WILL THEREFORE
KEEP THUNDERSTORM CHANCES FROM MONDAY NIGHT THROUGH TUESDAY
NIGHT...WITH THE HIGHEST LIKELIHOOD TUESDAY/TUESDAY EVENING.
CONTINUING THE ECMWF TRENDS... ANOTHER VERY POTENT SYSTEM FOLLOWS IN
ITS WAKE WITH ANOTHER ROUND OF INCLEMENT WEATHER EXPECTED FOR
THURSDAY.  WHILE TIMING OF THESE TWO SYSTEMS IS NEARLY IMPOSSIBLE AT
THIS POINT...WE ARE SURELY IN STORE FOR SEVERAL ROUNDS OF MUCH
NEEDED PRECIPITATION NEXT WEEK. STAY TUNED.

THANKS FOR COORDINATION FROM ALL THE NDFD SITES. ISC GRIDS OVER AND
OUT.

.SGF...NONE.

BOOKBINDER

In the hours before

Local storm report, Mar 15, 12:38 PM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1238 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    ROLLA                     MO   .75 INCH HAIL
03/15/02   PHELPS                         EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          HAM RADIO OPERATOR.

1205 PM    EVERTON                   MO   .75 INCH HAIL
03/15/02   DADE                           REPORTED BY HAM RADIO
                                          OPERATOR. EVENT
                                          DURATION 5 MINUTES.
Special weather statement, Mar 15, 1:00 PM CST, 3 hours 22 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST FRI MAR 15 2002

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE...

* HAZARDOUS WEATHER THREAT(S)...

  HAIL UP TO NICKEL SIZE.

* THREAT AREAS AND TIMING...

  SOUTHEAST OF A LINE FROM NEOSHO TO BOLIVAR TO OSAGE BEACH
  THIS AFTERNOON.

* DISCUSSION...

  DESPITE COOL AIR AND OVERCAST SKIES...THE AIRMASS REMAINS QUITE
  UNSTABLE JUST ABOVE THE SURFACE ACROSS MUCH OF THE REGION.  AN
  APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH STRONG JET
  STREAM WINDS TO PROVIDE FAVORABLE CONDITIONS FOR ADDITIONAL
  THUNDERSTORM DEVELOPMENT THIS AFTERNOON.  TEMPERATURES ALOFT ARE
  FAVORABLE FOR MARGINALLY SEVERE HAIL IN SOME OF THE STRONGEST
  STORMS.  EVEN SMALL HAIL CAN COVER THE GROUND AND MAKE ROADWAYS
  SLICK.  PLEASE USE EXTRA CAUTION IF DRIVING THROUGH HEAVY RAIN
  OR HAIL THIS AFTERNOON.

* SPOTTER ACTIVATION OUTLOOK...

  BECAUSE LOW CLOUD COVER WILL PERSIST ACROSS THE REGION...SPOTTER
  DEPLOYMENT WILL NOT BE NECESSARY. HOWEVER...PLEASE REPORT ANY
  OBSERVED HAIL TO THE NATIONAL WEATHER SERVICE.

* EXTENDED OUTLOOK...

  A POTENT STORM SYSTEM WILL BRING ANOTHER THREAT FOR SHOWERS AND
  THUNDERSTORMS TO THE REGION ON MONDAY. CONDITIONS DO NOT APPEAR
  FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT AT THIS TIME.

BOOKBINDER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Mar 15, 1:46 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
146 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1244 PM    FAIR GROVE                MO   .75 INCH HAIL
03/15/02   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Mar 15, 1:48 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
148 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0144 PM    FAIR GROVE                MO   .75 INCH HAIL
03/15/02   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Mar 15, 2:27 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
227 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    KIMBERLING CITY           MO   .75 INCH HAIL
03/15/02   STONE                          REPORTED BY HAM RADIO
                                          OPERATOR.

0218 PM    PHILLIPSBURG              MO   .75 INCH HAIL
03/15/02   LACLEDE
Local storm report, Mar 15, 2:51 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0246 PM    BUCKHORN                  MO   .75 INCH HAIL
03/15/02   PULASKI                        REPORTED BY FIRE AND
                                          RESCUE.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 1:21 PM CSTSevere Thunderstorm WarningSGFGreene24 min
Mar 15, 2:06 PM CSTSevere Thunderstorm WarningSGFStone39 min
Mar 15, 2:15 PM CSTSevere Thunderstorm WarningSGFChristian, Taney45 min
Mar 15, 2:21 PM CSTSevere Thunderstorm WarningSGFTaney39 min
Mar 15, 2:29 PM CSTSevere Thunderstorm WarningSGFLaclede, Pulaski46 min
Mar 15, 3:01 PM CSTSevere Thunderstorm WarningSGFOzark, Taney44 min
Mar 15, 4:51 PM CSTSevere Thunderstorm WarningSGFOregon24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.